Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

196 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Weight gain and hair loss after mirena insertion. Mood swings, acne, body aches and random bleeding. Is mirena safe?

I have the Mirena IUD . Within a month of getting it I began to gain weight and lose hair.... I lost 2/3 of my total hair mass. Since then, I have had severe mood swings, acne , body aches, unexplained temperatures, random bleeding that ranges from light spotting to brown sticky discharge to blood running down my legs. I have taken a home pregnancy test which was negative, so this is not the problem. I can t help but feel like the mirena is causing these problems... I spoke with my OB/GYN and he feels the Mirena is safe, wonderful, and that NONE of these problems are related, but merely coincidental.
Fri, 6 Sep 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics ,  
OBGYN 's  Response
hi
Thank you for the query.Since Mirena is a progesterone containing IUCD there are chances of some side effects like yours.Though Mirena is a wonderful device which treats and helps in many of the gynaecological conditions it may not have suited you.If you got Mirena inserted for a contraceptive purpose better you get it removed and use nonhormonal copper containing IUCD.But if your Mirena is inserted for some other problem please discuss with your obgyn and switch over to some other method.All the best.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hai a girl aged 27 now. am facing with acne at the age of 21.it goes when i take medicine and will be back after 6 months.i am having pcod problem,weight gain &hair loss.i take dox t and apply adapalene when i get acne.ma face has scars and marks.pls give me a solution

doctor1 MD

I got fitted with a Marina 6 weeks ago. I have felt very moody and my skin is bad as well as a lot of hair loss over the past few weeks. I don t know if this is attributed to the marina or due to the fact I ve had a baby 4.5 months ago and am breast feeding. what would you recommend

doctor1 MD

HI Doc, I m a 22 year old female ..I ve been suffering with mild acne ever since my teenage ....since the last two years I had this hormonal imbalance and was put on diane35 ...after I stopped taking Diane I lost a lot of my hair ...plus acne keeps going and coming ....I have started using markal calamine for my acne which helped ...Visited a dermatologist recently who asked me to stop using calamine saying it causes whiteheads blackheads and skin darkening ...I wanted to know if I should stop using calamine as the same was helping my skin ...also Ive been put on minoxidil 5% and folicia tincture for my hair loss...wanted to know how effective and safe is it

Recent questions on  Mirena

doctor1 MD

I delivered my last child on August 31, 2010. Eight weeks after, I had my post-partum check up and had an IUD inserted. By the end November 2010, I started noticing a pain in my left flank area. It was a dull aching pain, but when massaged deeply, would go down my back, wrap around the front of my hip and make the front of my leg go numb. I went to the chiropractor for about two months, then with no results, visited my primary doctor. Blood and urine tests were fine. MRI showed slight bulging in the RIGHT L5, S1 discs. Went to 25 physical therapy visits with still no relief. I gave up for a while on finding out what was wrong. By February 2012 (guessing), I had my Mirena pulled out by my OBGYN. I had been having lots of stomach pain and my husband had a vasectomy, so I really didn t need the birth control anymore anyway. By October 2012, I believe, I had an ultrasound because I was having lots of pain and cramping in my stomach. Results were normal. By then end of 2012, I was experiencing extreme fatigue and visited my new primary doctor. We tried different antidepressants until I stayed on Effexor XR beginning April 2013. I started seeing a massage therapist once a week beginning in probably August of 2013 for my back, with no relief at all. Extreme fatigue continued and after blood work kept coming back fine, he sent me to a cardiologist. In November 2013 I was diagnosed with Postural Orthostatic Tachycardia Syndrome (POTS). I was put on 5mg of Midodrine 3 times a day. My fatigue disappeared almost immediately. The pain in my back has always been there since November of 2010, but I was ready to try again since I was seeing a new primary doctor. He sent me to a pain management doctor who has now done 3 nerve injections, all with no relief from the flank pain (Deep massage did not seem to bother and make the front of my leg go numb though). Another MRI was ordered, and this one had the same results as the first, except I had a mild dehydration on the left side at L4,L5. My primary doctor still did not believe it was the cause for my flank pain, so he ordered a CT. Those results came back this week showing I had a swollen uterus. Since I am up do date with my pap smears and I had an ultrasound that showed nothing about 18 months prior, he does not believe this is the reason for the left flank pain either. I am completely at a loss and don t know what to do next. The pain management doctor said that it could be from the POTS. It has been going on for so long now that want to go down every avenue and rule everything else out before I just accept it as a POTS symptom. Sometimes when lying on my stomach, it seems to relive a little bit of the flank pain. The massage has just been aggravating it lately, and also laying on my right side seems to aggravate it. Since I can pinpoint when the pain started, I ve wondered if it could have had something to do with my last delivery or even the epidural from the delivery. I could use any insight or ideas that could maybe trigger an idea for my primary doctor. It has been almost 4 years since I realized the pain starting (and I have a high pain tolerance, so it could have been there for longer). I know this is a lot of information, but thank you in advance!

doctor1 MD

Hi I am experiencing severe-mild menstrual like cramps on my lower left side but no period. I had the Mirena IUD in for 3 years & after having it removed, I then started using the Nuvaring for about 5 months, & received my period like clockwork the 15th of every month, but haven t had it in place for almost three months now & yet no period & as of a month & a half ago, no pregnancy (only via home pregnancy test), but now I am so worried that like my very first pregnancy that this may be an eptopic pregnancy. Also, I had a pap 5 months ago & it was normal, so my fears of ovarian cancer are kinda at rest. What do you think?

doctor1 MD

I have had the mirena for seven months and since I have had it my health has gone downhill. I hep c, and juvinelle diabetes.. I was looking online and I truly believe that I have pelvic inflammation disease. I have a majority of the symtoms and Iam very weak and feel as f I will die any day. I need to know what to do

doctor1 MD

I had brown discharge instead of a period. I am on mirena coil so usually light periods. I also suffer from constant bloated ness, I have no appetite, feel sick and extremely tired all the time. These symptoms come and go, some days I m fine others have bad abdo pain. Any idea?

doctor1 MD

Hello, my 18 year old daughter has been having HORRIBLE female problems. Within the last year she has been on Deproprevara, exploratory endometriosis surgery and then switched to Mirena IUD. Last week she switched to a new OBGYN and he put her on...

doctor1 MD

As requested I am attached my medical reports.

doctor1 MD

Hi, I’m a difficult case. I’m 53, unsure about menopause because I was bleeding daily for a few months. My regular gynecologist could not do a pap smear on me because he could not get to my cervix . I’m told I have a long cervix. He sent me to see...